Three children with posterior fossa tumors and evidence of ventricular obstruction were treated by instillation into the lateral cerebral ventricle of methotrexate in total doses ranging from 86 to 190 mg given over 3 to 13 months. All three patients developed neurological signs of bilateral cerebral or upper brainstem dysfunction. In two, unusual lesions consisting of areas of coagulation necrosis with fibrinoid degeneration and thrombosis of blood vessels and reactive astrocytosis involved the periventricular white matter. The third patient died a year later; his brain showed periventricular necrosis without blood vessel changes. Other patients without ventricular obstruction were treated with comparable intraventricular doses of methotrexate without incident. The most likely cause of the necrotizing encephalopathy was absorption of toxic doses of methotrexate through the lateral ventricular wall in patients with ventricular obstruction.
Shapiro WR, Chernik NL. Necrotizing Encephalopath Following Intraventricular Instillatio of Methotrexate. Arch Neurol. 1973;28(2):96–102. doi:10.1001/archneur.1973.00490200044005
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: